The  nighttime, sniffling, sneezing, coughing, aching, fever....so I can sleep and be up by 6am medicine!
Happy cold and flu season!

Well, um, minus the “happy” part.

I’m on day 5 of the nastiest cold I’ve had in years. It started back on Sunday with a general feeling of unease and sleepiness. Then, on Monday, the sore throat. Tuesday, the sniffles and lots of sneezes. Wednesday, a full-fledged sinus blowout. (Ew?)

And today: my nose is raw and bright pink. I’m hacking up an unspeakable amount of mucus. Oh, and I can’t taste much. Not that I’m too hungry, anyway. (And I’m guessing you’re not hungry either, at least right now, after reading a phrase like “unspeakable amount of mucus”.)

Yuck.

So, to make the past few days more tolerable, I’ve been hitting up the medicine cabinet — but staying mindful about what I put into my body. Like many other panic sufferers, I’m always a bit nervous when I take any sort of medicine. What if it makes me hyper? What if it makes me nervous? What if it makes me uncomfortably sleepy? What if it makes me panic?

We’re a physiologically sensitive bunch, and even minute changes in our body’s state can set us off. Right?

I want relief, but not if the cost for that relief is panic.

ACTIVE INGREDIENTS

Many of us are used to relying on a brand-name substance to treat our cold and flu symptoms. There’s NyQuil. There’s Comtrex. There’s Triaminic and Dimetapp for the little ones.

But each of these medicines are made up of one (or more) active ingredient. There’s no such drug as “NyQuil” — that bitter greenish liquid is simply a combination of acetaminophen (Tylenol), dextromethorphan (a cough suppressant), and doxylamine succinate (a sedating antihistamine).

So, why is this important? Why should you get into the habit of reading about the active ingredients in our cold medicines?

Well, it might save you from unwelcome anxiety. Not all of those ingredients are innocuous — especially for us panic sufferers. Below, learn about the most common active ingredients in cold meds and make an informed choice while you’re browsing the Cough & Cold aisle at the pharmacy:

MedicateDextromethorphan: If you’ve got a brand-name medicine that’s followed by “DM”, you’ve probably got dextromethorphan. It works as a cough suppressant and can cause dizziness, lightheadedness, nervousness, and restlessness.

Guaifenesin: You’ll frequently find both dextromethorphan and guaifenesin used together in the same product. While dextromethorphan is a cough suppressant, guaifenesin is an expectorant. In other words, the former stops your coughing and the latter increases it (which is useful if you need to get a bunch of yuck out of your lungs). This medicine doesn’t seem to have many side effects that would trigger anxiety.

Pseudoephedrine: This is the stuff that’s only available from the behind the pharmacy counter these days. You don’t need a prescription for it, but most states require that you swipe a driver’s license in order to buy it. It’s one of two popular decongestants that might be in your “-D” medicine — Allegra-D, Claritin-D, and so on. Some of the possible side effects include restlessness and nervousness — and for this reason, I like to avoid pseudoephedrine unless I’m really suffering. As a panic sufferer, I find it to be an uncomfortably stimulating medicine.

Phenylephrine: This is the other nasal decongestant. The side effect profile on US National Library of Medicine’s website is a bit more sparse than the profile for pseudoephedrine. But is it even effective? Some researchers at the University of Florida think not.

Antihistamines: I’m not going to bother listing each one individually because there are so many of them in common cold medicines. They’re used to relieve stuffy and sniffle-y noses. There’s diphenhydramine (Benedryl), doxylamine, brompheniramine…heck, I’ll just refer you to Wikipedia’s nice long list of antihistamines. These types of drugs tend to be sedating — some prescription antihistamines, like hydroxyzine, are even used to treat anxiety — so if sleepiness is a panic trigger for you, take note.

Now for the obvious statement: everyone’s body is different. Whatever medicine is likely to trigger my own panic response might quash yours. So, don’t look at this list with fear — instead, take it as a friendly nudge to become more mindful about the medicines you take. We can all benefit from learning more about what we choose to put inside our bodies.

And for those of us with anxiety disorders, there are three particular benefits to this awareness:

First, we can avoid accidental double-dosing if you’re taking two cold medicines at once. If you aren’t aware that both NyQuil and Tylenol contain acetaminophen, you may risk taking double the recommended dose of acetaminophen if you use both medicines before bed. (And that’s not good for your liver.)

Second, through trial and error, you can learn which active ingredients make you feel uncomfortable. If you experience high anxiety after taking, say, DayQuil Mucus Control DM, you can look at the label and see that the two active ingredients are dextromethorphan and guaifenesin (a cough expectorant). Next time, you can try a medicine that only contains dextromethophan (like Duract) or one that only contains guaifenesin (like some varieties of Mucinex). Pharmacists are great resources if you need to find an OTC cold product that only contains the active ingredients that you’re looking for.

Third, getting to know the ingredients in your cold medicine gives you a greater sense of control over your illness. Knowing the effect that a specific medicine has on your body can be comforting — instead of attributing a mild sense of wooziness to an impending panic attack, wouldn’t it be nice to sit back and say with confidence that you KNOW diphenhydramine (an antihistamine) makes you feel this way? You know it’s the medicine, and it might be uncomfortable — but it doesn’t signify anything. Isn’t that a comforting thought?

If you get to know how each of these ingredients personally affects your body, you can more easily come to terms with how they make you feel.

And on that note, it’s time for me to take some NyQuil and get the heck back to bed.

Creative Commons License photo credit: MoHotta18
Creative Commons License photo credit: …-Wink-…

 


Comments


View Comments / Leave a Comment

This post currently has 10 comments.
You can read the comments or leave your own thoughts.






    Last reviewed: 23 Feb 2012

APA Reference
Beretsky, S. (2012). Cold Meds Got You Anxious? Know Your Ingredients!. Psych Central. Retrieved on July 22, 2014, from http://blogs.psychcentral.com/panic/2012/02/cold-meds-got-you-anxious-know-your-ingredients/

 

Panic
About Anxiety



Subscribe to this Blog:
Feed

Archives


News



 

Subscribe to this Blog: Feed

Recent Comments
  • tritone: Hi – I’m new to this site and found this post VERY helpful. It’s a “relief” to...
  • GeezeLouise!: It’s hard to transition indeed. I found that when getting off effexor xr (without months of...
  • Sheila Bergquist: Summer, I am so sorry for your loss and I know what a hard time you are going through. The same...
  • City Panicked: Hey there friend. Reading about this again, I am just as shocked as the first time. Insurance...
  • va: I don’t really know what to say to you, Summer. I have been thinking of you since your first post about...
Subscribe to Our Weekly Newsletter

Find a Therapist
Enter ZIP or postal code



Users Online: 12240
Join Us Now!